Volume 12 (2007)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Other MSP Publications

Heegaard splittings of knot exteriors

Yoav Moriah

Geometry & Topology Monographs 12 (2007) 191–232

DOI: 10.2140/gtm.2007.12.191

Bibliography
1 J Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. USA 9 (1963) 103–124
2 D Bachman, D Cooper, M E White, Large embedded balls and Heegaard genus in negative curvature, Algebr. Geom. Topol. 4 (2004) 31–47 MR2031911
3 S A Bleiler, Y Moriah, Heegaard splittings and branched coverings of B³, Math. Ann. 281 (1988) 531–543 MR958258
4 M Boileau, J P Otal, Groupe des difféotopies de certaines variétés de Seifert, C. R. Acad. Sci. Paris Sér. I Math. 303 (1986) 19–22 MR849619
5 M Boileau, M Rost, H Zieschang, On Heegaard decompositions of torus knot exteriors and related Seifert fibre spaces, Math. Ann. 279 (1988) 553–581 MR922434
6 M Boileau, H Zieschang, Heegaard genus of closed orientable Seifert 3-manifolds, Invent. Math. 76 (1984) 455–468 MR746538
7 G Burde, H Zieschang, Knots, de Gruyter Studies in Mathematics 5, Walter de Gruyter & Co. (1985) MR808776
8 A J Casson, C M Gordon, Reducing Heegaard splittings, Topology Appl. 27 (1987) 275–283 MR918537
9 M Culler, C M Gordon, J Luecke, P B Shalen, Dehn surgery on knots, Ann. of Math. (2) 125 (1987) 237–300 MR881270
10 H Doll, A generalized bridge number for links in 3–manifolds, Math. Ann. 294 (1992) 701–717 MR1190452
11 M Eudave-Muñoz, Incompressible surfaces and (1,1)–knots, J. Knot Theory Ramifications 15 (2006) 935–948 MR2251034
12 R H Fox, Free differential calculus I: Derivation in the free group ring, Ann. of Math. 55 (1953) 547–560
13 K Funcke, Nicht frei äquivalente Darstellungen von Knotengruppen mit einer definierierenden Relation, Math. Z. 141 (1975) 205–217 MR0372044
14 C M Gordon, J Luecke, Knots with unknotting number 1 and essential Conway spheres, Algebr. Geom. Topol. 6 (2006) 2051–2116 MR2263059
15 C M Gordon, A W Reid, Tangle decompositions of tunnel number one knots and links, J. Knot Theory Ramifications 4 (1995) 389–409 MR1347361
16 Y Hagiwara, Reidemeister–Singer distance for unknotting tunnels of a knot, Kobe J. Math. 11 (1994) 89–100 MR1309994
17 J Hempel, 3–manifolds, Annals of Mathematics Studies 86, Princeton University Press (1976)
18 J Hempel, 3–manifolds as viewed from the curve complex, Topology 40 (2001) 631–657 MR1838999
19 W Jaco, Lectures on three-manifold topology, CBMS Regional Conference Series in Mathematics 43, American Mathematical Society (1980) MR565450
20 K Johannson, Heegaard surfaces in Haken 3–manifolds, Bull. Amer. Math. Soc. (N.S.) 23 (1990) 91–98 MR1027902
21 K Johannson, Topology and combinatorics of 3–manifolds, Lecture Notes in Mathematics 1599, Springer (1995) MR1439249
22 J Johnson, A Thompson, On tunnel number one knots which are not (1,n), arXiv:math.GT/0606226
23 I Kapovich, R Weidmann, Kleinian groups and the rank problem, Geom. Topol. (to appear)
24 T Kobayashi, There exist 3-manifolds with arbitrarily high genus irreducible Heegaard splittings, unpublished
25 T Kobayashi, Structures of the Haken manifolds with Heegaard splittings of genus two, Osaka J. Math. 21 (1984) 437–455 MR752472
26 T Kobayashi, A criterion for detecting inequivalent tunnels for a knot, Math. Proc. Cambridge Philos. Soc. 107 (1990) 483–491 MR1041480
27 T Kobayashi, A construction of 3–manifolds whose homeomorphism classes of Heegaard splittings have polynomial growth, Osaka J. Math. 29 (1992) 653–674 MR1192734
28 T Kobayashi, A construction of arbitrarily high degeneration of tunnel numbers of knots under connected sum, J. Knot Theory Ramifications 3 (1994) 179–186 MR1279920
29 T Kobayashi, Heegaard splittings of exteriors of two bridge knots, Geom. Topol. 5 (2001) 609–650 MR1857522
30 T Kobayashi, Y Rieck, Knot exteriors with additive Heegaard genus and Morimoto's Conjecture, arXiv:math.GT/0701765
31 T Kobayashi, Y Rieck, Knots with g(E(K))=2 and g(E(K#K#K))=6 and Morimoto's Conjecture, arXiv:math.GT/070176
32 T Kobayashi, Y Rieck, Manifolds admitting both strongly irreducible and weakly reducible Heegard splittings, preprint
33 T Kobayashi, Y Rieck, On the growth rate of tunnel number of knots, arXiv:math.GT/0402025
34 T Kobayashi, Y Rieck, Heegaard genus of the connected sum of m–small knots, Comm. Anal. Geom. (to appear) arXiv:math.GT/0503229
35 M Lustig, Y Moriah, Nielsen equivalence in Fuchsian groups and Seifert fibered spaces, Topology 30 (1991) 191–204 MR1098913
36 M Lustig, Y Moriah, Generalized Montesinos knots, tunnels and N–torsion, Math. Ann. 295 (1993) 167–189 MR1198847
37 M Lustig, Y Moriah, Generating systems of groups and Reidemeister–Whitehead torsion, J. Algebra 157 (1993) 170–198
38 M Lustig, Y Moriah, On the complexity of the Heegaard structure of hyperbolic 3-manifolds, Math. Z. 226 (1997) 349–358 MR1483536
39 M Lustig, Y Moriah, Closed incompressible surfaces in complements of wide knots and links, Topology Appl. 92 (1999) 1–13 MR1670164
40 M Lustig, Y Moriah, 3–manifolds with irreducible Heegaard splittings of high genus, Topology 39 (2000) 589–618 MR1746911
41 M Lustig, Y Moriah, A finiteness result for Heegaard splittings, Topology 43 (2004) 1165–1182 MR2079999
42 R C Lyndon, P E Schupp, Combinatorial group theory, Ergebnisse der Mathematik und ihrer Grenzgebiete 89, Springer (1977) MR0577064
43 Y Minsky, Y Moriah, S Schleimer, Knots of high distance, preprint
44 Y Moriah, Heegaard splittings and group presentations, PhD thesis, University of Texas at Austin (1986)
45 Y Moriah, Heegaard splittings of Seifert fibered spaces, Invent. Math. 91 (1988) 465–481 MR928492
46 Y Moriah, On boundary primitive manifolds and a theorem of Casson–Gordon, Topology Appl. 125 (2002) 571–579 MR1935173
47 Y Moriah, Connected sums of knots and weakly reducible Heegaard splittings, Topology Appl. 141 (2004) 1–20 MR2058679
48 Y Moriah, H Rubinstein, Heegaard structures of negatively curved 3–manifolds, Comm. Anal. Geom. 5 (1997) 375–412 MR1487722
49 Y Moriah, S Schleimer, E Sedgwick, Heegaard splittings of the form H+nK, Comm. Anal. Geom. 14 (2006) 215–247 MR2255010
50 Y Moriah, J Schultens, Irreducible Heegaard splittings of Seifert fibered spaces are either vertical or horizontal, Topology 37 (1998) 1089–1112 MR1650355
51 Y Moriah, E Sedgwick, Closed essential surfaces and weakly reducible Heegaard splittings in manifolds with boundary, J. Knot Theory Ramifications 13 (2004) 829–843 MR2088748
52 K Morimoto, On the additivity of tunnel number of knots, Topology Appl. 53 (1993) 37–66 MR1243869
53 K Morimoto, On composite tunnel number one links, Topology Appl. 59 (1994) 59–71 MR1293117
54 K Morimoto, There are knots whose tunnel numbers go down under connected sum, Proc. Amer. Math. Soc. 123 (1995) 3527–3532 MR1317043
55 K Morimoto, On the super additivity of tunnel number of knots, Math. Ann. 317 (2000) 489–508 MR1776114
56 K Morimoto, Tunnel number, connected sum and meridional essential surfaces, Topology 39 (2000) 469–485 MR1746903
57 K Morimoto, M Sakuma, On unknotting tunnels for knots, Math. Ann. 289 (1991) 143–167 MR1087243
58 K Morimoto, M Sakuma, Y Yokota, Examples of tunnel number one knots which have the property “1+1=3”, Math. Proc. Cambridge Philos. Soc. 119 (1996) 113–118 MR1356163
59 K Morimoto, J Schultens, Tunnel numbers of small knots do not go down under connected sum, Proc. Amer. Math. Soc. 128 (2000) 269–278 MR1641065
60 J Nielsen, Die Isomorphismen der allgemeinen, unendlichen Gruppe mit zwei Erzeugenden, Math. Ann. 78 (1964) 385–397 MR1511907
61 F H Norwood, Every two-generator knot is prime, Proc. Amer. Math. Soc. 86 (1982) 143–147 MR663884
62 P Ozsváth, Z Szabó, Knots with unknotting number one and Heegaard Floer homology, Topology 44 (2005) 705–745 MR2136532
63 D Rolfsen, Knots and links, Mathematics Lecture Series 7, Publish or Perish (1976) MR0515288
64 H Rubinstein, M Scharlemann, Comparing Heegaard splittings of non-Haken 3–manifolds, Topology 35 (1996) 1005–1026 MR1404921
65 M Sakuma, Manifolds with infinitely many non-isotopic Heegaard splittings of minimal genus, from: "(Unofficial) Proceedings of the Conference on Various Structures on Knots and their Applications (Osaka City University)" (1988) 172–179
66 M Scharlemann, There are no unexpected tunnel number one knots of genus one, Trans. Amer. Math. Soc. 356 (2004) 1385–1442 MR2034312
67 M Scharlemann, J Schultens, The tunnel number of the sum of n knots is at least n, Topology 38 (1999) 265–270 MR1660345
68 M Scharlemann, J Schultens, Comparing Heegaard and JSJ structures of orientable 3–manifolds, Trans. Amer. Math. Soc. 353 (2001) 557–584 MR1804508
69 M Scharlemann, A Thompson, Heegaard splittings of (\textsurface)×I are standard, Math. Ann. 295 (1993) 549–564
70 M Scharlemann, M Tomova, Alternate Heegaard genus bounds distance, Geom. Topol. 10 (2006) 593–617 MR2224466
71 H Schubert, Knoten mit zwei Brücken, Math. Z. 65 (1956) 133–170
72 J Schultens, The classification of Heegaard splittings for (compact orientable surface) × S1, Proc. London Math. Soc. (3) 67 (1993) 425–448 MR1226608
73 J Schultens, Additivity of tunnel number for small knots, Comment. Math. Helv. 75 (2000) 353–367 MR1793793
74 J Schultens, R Weidmann, On the geometric and algebraic rank of graph manifolds, preprint
75 E Sedgwick, An infinite collection of Heegaard splittings that are equivalent after one stabilization, Math. Ann. 308 (1997) 65–72 MR1446199
76 E Sedgwick, The irreducibility of Heegaard splittings of Seifert fibered spaces, Pacific J. Math. 190 (1999) 173–199 MR1722770
77 E Sedgwick, Genus two 3–manifolds are built from handle number one pieces, Algebr. Geom. Topol. 1 (2001) 763–790
78 J Souto, A note on the tameness of hyperbolic 3–manifolds, Topology 44 (2005) 459–474 MR2114957
79 M Tomova, Multiple bridge surfaces restrict knot distance, arXiv:math.GT/0511139